June 2017
Volume 58, Issue 8
Open Access
ARVO Annual Meeting Abstract  |   June 2017
Adverse ocular effect of sertraline use: case series of sertraline-associated maculopathy
Author Affiliations & Notes
  • Hedayat Javidi
    Manchester Royal Eye Hospital, Manchester, United Kingdom
  • Konstantinos Balaskas
    Manchester Royal Eye Hospital, Manchester, United Kingdom
  • Tariq Aslam
    Manchester Royal Eye Hospital, Manchester, United Kingdom
  • Sajjad Mahmood
    Manchester Royal Eye Hospital, Manchester, United Kingdom
  • Footnotes
    Commercial Relationships   Hedayat Javidi, None; Konstantinos Balaskas, None; Tariq Aslam, None; Sajjad Mahmood, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science June 2017, Vol.58, 1206. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Hedayat Javidi, Konstantinos Balaskas, Tariq Aslam, Sajjad Mahmood; Adverse ocular effect of sertraline use: case series of sertraline-associated maculopathy
      . Invest. Ophthalmol. Vis. Sci. 2017;58(8):1206.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : To report on two cases of possible sertraline related maculopathy, one shortly after treatment commenced and one after long term usage. Sertraline, a selective serotonin re-uptake inhibitor (SSRI), is one of the most prescribed antidepressants in the United States. Its use for the management of depression, anxiety, eating disorders and premenstrual dysphonic disorder has become a mainstay of treatment. Only a small number of cases of maculopathy associated with sertraline use have previously been reported.

Methods : Report ocular examination findings, features on spectral domain OCT scanning and review of available literature.

Results : The first case describes that of a 27 year old female presenting with a 2 week history of paracentral scotoma just above the fixation point. This patient had commenced sertraline 4 weeks prior to her symptoms for treatment of panic attacks but otherwise had no significant past medical history. Her visual acuity was reduced to 6/9.5 bilaterally and Optical Coherence Tomography (OCT) showed disruption of the photoreceptor layer just below the centre of the fovea. Symptoms resolved on discontinuation of sertraline.
The second case describes a 36 year old female presenting with a generalised deterioration in vision and who had become acutely symptomatic approximately 3 months before presentation. Past medical history included anxiety, depression, mood swings and chronic back pain. She had been taking sertraline for 5 years prior to the onset of symptoms. Visual acuity was 6/36 bilaterally and this did not improve 1 year after discontinuation of sertraline. OCT scan demonstrated similar architectural disturbance in the outer retina to the first case.

Conclusions : Given the prevalence of sertraline use, it is important for physicians to be aware of the possibility of effects on vision and macular adverse effects. With only a small number of reported cases, we advocate a wider awareness of this condition.

This is an abstract that was submitted for the 2017 ARVO Annual Meeting, held in Baltimore, MD, May 7-11, 2017.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×